Alert archive / Montana / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 70, NWS Glasgow, MT
NWS Glasgow, MT issued this severe thunderstorm warning at Jul 23, 2012, 8:52 PM MDT for Valley County, Montana. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2012, 8:52 PM MDT (02:52 UTC)
- Expired
- Jul 23, 2012, 9:22 PM MDT
- In force
- 30 min
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
County Valley County, MT
The radar
The Glasgow radar (KGGW), 2 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 9:00 PM MDT | TSTM WND GST 60 | 8 S Glasgow, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 2.9 hours before the alert went out and 4 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -168 J/kg
- Mixed-layer LCL
- 3098 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
668 WUUS55 KGGW 240252 SVRGGW MTC105-240345- /O.NEW.KGGW.SV.W.0070.120724T0252Z-120724T0345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GLASGOW MT 852 PM MDT MON JUL 23 2012 THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL VALLEY COUNTY IN NORTHEAST MONTANA... * UNTIL 945 PM MDT. * AT 848 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES SOUTHWEST OF GLASGOW... AND MOVING NORTHEAST AT 25 MPH. * LOCATIONS IN THE WARNING INCLUDE... GLASGOW AND NASHUA PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 4843 10664 4817 10622 4795 10674 4807 10699 TIME...MOT...LOC 0252Z 219DEG 28KT 4809 10674 $$ WJM WEATHER.GOV/GLASGOW
1 follow-up statement
956 WWUS55 KGGW 240322 SVSGGW SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 922 PM MDT MON JUL 23 2012 MTC105-240331- /O.CAN.KGGW.SV.W.0070.000000T0000Z-120724T0345Z/ VALLEY- 922 PM MDT MON JUL 23 2012 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL VALLEY COUNTY IS CANCELLED... AT 920 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. LAT...LON 4843 10664 4817 10622 4795 10674 4807 10699 TIME...MOT...LOC 0321Z 219DEG 28KT 4826 10651 $$ WJM WEATHER.GOV/GLASGOW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 8:46 PM MDT, 6 minutes earlier.
Area forecast discussion, Jul 23, 8:46 PM MDT, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 846 PM MDT MON JUL 23 2012 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH WEDNESDAY... UPDATED THE FORECAST TO INCREASE THE OVERNIGHT LOWS SLIGHTLY. CLOUD COVER AND THE FACT THAT THE FRONT IS SLOW MOVING AND WON'T BE TO GLASGOW UNTIL AFTER 6 AM IN THE MORNING. SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE REGION THIS EVENING AND OVERNIGHT. BRIEF GUSTY WINDS AND HEAVY RAIN WILL BE THE PRIMARY THREAT. REST OF THE FORECAST LOOKS GOOD. RSMITH PREVIOUS DISCUSSION...SYNOPTIC SET UP... A LARGE CLOSED LOW WILL DRIFT FROM THE PACIFIC NORTHWEST OVER THE ALBERTA FRONT RANGE. THE HEAT DOME OVER THE INTER MOUNTAIN WEST WILL BE MOSTLY REPRESSED WITH ONE SMALL RIDGE SPUR RUNNING UP INTO FAR EASTERN MONTANA AND SOUTHERN SASKATCHEWAN. NEAR THE SURFACE A LEE SIDE TROUGH HAS BEGUN TO FORM A LOW PRESSURE CENTER OVER CENTRAL MONTANA THAT WILL ALSO ACT AS A QUASI-FRONT/DRY LINE AND A FOCUS FOR THUNDER INTO THE EVENING AND OVERNIGHT HOURS. THUNDERSTORMS COVERAGE IS EXPECTED TO EXPAND AND SEVERE POTENTIAL RAPIDLY RAMPS UP IN THE LATE AFTERNOON ALTHOUGH MOST OF THE SEVERE STORMS WILL BE DURING THE EVENING. THUNDERSTORMS WILL DEVELOP ALONG THE FRONT ACROSS CENTRAL MONTANA AND ORGANIZE INTO SUPER CELLS WITH LARGE HAIL DURING THE EARLY EVENING. AS CELLS MOVE DEEPER INTO EASTERN MONTANA AND INTO HIGHER MOISTURE... A SMALL POTENTIAL FOR AN MCS OR SHORT BROKEN LINE SEGMENTS WITH DAMAGING WINDS WILL BEGIN TO SHOW UP LATE IN THE EVENING. MODEL SOUNDINGS INDICATE ELEVATED CAPE BETWEEN 1000 TO 2000 J/KG WITH PRECIPITABLE WATER UP TO NEAR 1.0 TO 1.5 IN AND 0-6KM BULK SHEAR BETWEEN 30 AND 40 KNOTS. TUESDAY THROUGH WEDNESDAY...ONCE THE FRONT PASS THE SEVERE WEATHER THREAT SHOULD COME TO AN END WITH SOME LINGERING GENERAL THUNDERSTORMS TUESDAY MORNING AND AFTERNOON ENDING FROM WEST TO EAST ACROSS THE AREA. IT IS POSSIBLE A FEW STORMS BECOME SEVERE BRIEFLY ACROSS EXTREME EASTERN MONTANA BEFORE MOVING INTO NORTH DAKOTA TUESDAY AFTERNOON. EXPECT COOLER AND DRIER WEATHER FOR WEDNESDAY WITH HIGH IN THE MID 80S TO LOWER 90S ACROSS THE REGION. GAH/RSMITH .LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY... 12Z MODELS SEEMED TO POINT TOWARD PRECIP CHANCES TO BE SLIGHTLY BETTER FRIDAY NIGHT AS OPPOSED TO SATURDAY. THEREFORE...ADJUSTED ACCORDINGLY. TEMPS AND WINDS WERE ALSO TWEAKED WITH THE TEMPERATURES EXPECTED TO REBOUND FRIDAY. REST OF FORECAST LOOKED GOOD. JAMBA PREVIOUS DISCUSSION... THE EXTENDED BEGINS WITH A RIDGE BUILDING IN FOR MAINLY DRY CONDITIONS AND ABOVE NORMAL TEMPERATURES. NO MODEL DISAGREEMENT ON THIS SO FAIRLY HIGH CONFIDENCE IN THE FORECAST THROUGH SATURDAY. SATURDAY THE RIDGE BREAKS DOWN AND TURNS INTO SOUTHWEST FLOW AND COULD BECOME AN ACTIVE PATTERN. THE EC AND GFS HAVE DIFFERENT TIMING ON THE FEATURES DURING THIS TIME SO KEPT POPS LOW SINCE IT WILL BE HARD TO PICK OUT WHICH DAYS WILL BE MORE ACTIVE THAN THE OTHER. TEMPERATURES WILL RAMP UP BACK INTO THE 90S FOR WELL ABOVE NORMAL WHICH IS FAIRLY LIKELY IN THIS PATTERN. PROTON && .AVIATION... VFR TO GIVE WAY TO THUNDERSTORMS FROM WEST TO EAST LATER TONIGHT. THUNDERSTORMS WILL INCREASE IN INTENSITY AFTER 6 PM. GUSTY OUTFLOW WINDS...HEAVY RAIN AND HAIL MAY TEMPORARILY REDUCE FLIGHT CONDITIONS TO MVFR OR IFR. VFR CONDITIONS EXPECTED TUESDAY HOWEVER...SOME LINGERING SHOWERS WILL AFFECT THE AREA EAST OF A GLASGOW TO JORDAN LINE. TFJ/WJM && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 23, 2:22 PM MDT, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 222 PM MDT MON JUL 23 2012 MTZ016>027-059>062-241200- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 222 PM MDT MON JUL 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE THROUGH NORTHEAST MONTANA LATE THIS AFTERNOON AND EVENING. SOME OF THESE STORMS COULD PRODUCE LARGE HAIL... DAMAGING WINDS... FREQUENT LIGHTNING... AND HEAVY RAINS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 23, 6:37 PM MDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 637 PM MDT MON JUL 23 2012 MTZ016-017-022-240130- GARFIELD-PHILLIPS-VALLEY- 637 PM MDT MON JUL 23 2012 THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTHWESTERN VALLEY COUNTY IN NORTHEAST MONTANA... SOUTHEASTERN PHILLIPS COUNTY IN NORTHEAST MONTANA... NORTHERN GARFIELD COUNTY IN NORTHEAST MONTANA... UNTIL 730 PM MDT. AT 629 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 13 MILES NORTHEAST OF DEVILS CREEK REC AREA... MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IN THE ADVISORY INCLUDE... RURAL AREAS OF SOUTHWESTERN VALLEY COUNTY... RURAL AREAS OF NORTHERN GARFIELD COUNTY... LAT...LON 4795 10724 4767 10694 4756 10736 4773 10759 TIME...MOT...LOC 0037Z 227DEG 23KT 4774 10734 WJM WEATHER.GOV/GLASGOW
Special weather statement, Jul 23, 7:20 PM MDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
720 PM MDT MON JUL 23 2012
MTZ016-017-022-240215-
GARFIELD-PHILLIPS-VALLEY-
720 PM MDT MON JUL 23 2012
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN VALLEY COUNTY IN NORTHEAST MONTANA...
SOUTHEASTERN PHILLIPS COUNTY IN NORTHEAST MONTANA...
GARFIELD COUNTY IN NORTHEAST MONTANA...
UNTIL 815 PM MDT.
AT 715 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES NORTHEAST
OF DEVILS CREEK REC AREA TO 8 MILES EAST OF SAND SPRINGS...AND MOVING
NORTHEAST AT 30 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN THE ADVISORY INCLUDE...
BRUSETT...
COHAGEN AND JORDAN...
HELL CREEK REC AREA...
LAT...LON 4782 10766 4825 10696 4710 10613 4685 10712
4686 10719
TIME...MOT...LOC 0120Z 232DEG 24KT 4774 10737 4714 10728
WJM
WEATHER.GOV/GLASGOWSpecial weather statement, Jul 23, 8:10 PM MDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
810 PM MDT MON JUL 23 2012
MTZ017-022-023-026-061-240315-
GARFIELD-MCCONE-PRAIRIE-VALLEY-
810 PM MDT MON JUL 23 2012
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL VALLEY COUNTY IN NORTHEAST MONTANA...
NORTHWESTERN PRAIRIE COUNTY IN NORTHEAST MONTANA...
WESTERN MCCONE COUNTY IN NORTHEAST MONTANA...
EASTERN GARFIELD COUNTY IN NORTHEAST MONTANA...
UNTIL 915 PM MDT.
AT 806 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTH OF
HINSDALE TO 11 MILES SOUTHEAST OF HELL CREEK REC AREA...AND MOVING
EAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN THE ADVISORY INCLUDE...
TAMPICO AND THE PINES REC AREA...
DUCK CREEK REC AREA AND GLASGOW...
FLOWING WELLS REST AREA AND FORT PECK...
NELSON CREEK REC AREA... ROCK CREEK REC AREA AND SAINT MARIE...
NASHUA...
LAT...LON 4876 10633 4686 10591 4686 10608 4684 10609
4684 10672 4686 10673 4686 10693 4851 10720
4857 10719 4857 10721 4859 10721
TIME...MOT...LOC 0211Z 254DEG 23KT 4854 10704 4754 10663
WJM
WEATHER.GOV/GLASGOWThe office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 6:37 PM MDT | Special Weather Statement | GGW | 53 min | |
| Jul 23, 7:20 PM MDT | Special Weather Statement | GGW | Garfield | 55 min |
| Jul 23, 8:10 PM MDT | Special Weather Statement | GGW | Garfield, Valley | 65 min |
| Jul 23, 9:25 PM MDT | Areal Flood Advisory | GGW | Garfield, McCone, Phillips, Valley | 3 hr |
| Jul 23, 9:35 PM MDT | Special Weather Statement | GGW | McCone | 55 min |
| Jul 23, 9:57 PM MDT | Special Weather Statement | GGW | McCone | 63 min |
| Jul 23, 10:30 PM MDT | Special Weather Statement | GGW | Daniels, Richland, Roosevelt | 60 min |
| Jul 23, 10:32 PM MDT | Special Weather Statement | GGW | Prairie | 58 min |
| Jul 23, 11:01 PM MDT | Special Weather Statement | GGW | Dawson, McCone | 59 min |
| Jul 23, 11:24 PM MDT | Special Weather Statement | GGW | Prairie | 66 min |
| Jul 24, 2:32 AM MDT | Special Weather Statement | GGW | Wibaux | 58 min |
| Jul 24, 1:15 PM MDT | Special Weather Statement | GGW | Dawson, Richland | 60 min |
| Jul 24, 2:07 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, Richland, Wibaux | 53 min |
| Jul 24, 2:55 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, Richland, Wibaux | 22 min |
| Jul 24, 3:14 PM MDT | Special Weather Statement | GGW | Dawson | 61 min |
| Jul 24, 4:14 PM MDT | Special Weather Statement | GGW | Wibaux | 61 min |
| Jul 24, 5:07 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, Wibaux | 38 min |
| Jul 24, 5:42 PM MDT | Severe Thunderstorm Warning | GGW | Wibaux | 14 min |
| Jul 24, 5:55 PM MDT | Special Weather Statement | GGW | Wibaux | 50 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.